Cold/Wind Chill, Central Penobscot
- When
- January 24, 6:00 PM EST to January 27, 11:00 AM EST
- Where
- Central Penobscot forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
An intense slow moving low across the northern maritime provinces combined with arctic high pressure to the west to maintain sustained 10 to 20 mph winds which continued to transport arctic air across the region. The winds combined with the cold temperatures to produce an extended interval of dangerous wind chills frequently ranging from 35 to 60 below zero.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
An intense slow moving low across the northern maritime provinces combined with arctic high pressure to the west to maintain sustained 10 to 20 mph winds which continued to transport arctic air across the region. The winds combined with the cold temperatures to produce an extended interval of dangerous wind chills frequently ranging from 35 to 60 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 24, 3:25 PM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
325 PM EST SAT JAN 24 2004
.SYNOPSIS...LOW PRESSURE OVER THE MARITIMES AND HIGH PRESSURE SLOWLY
BUILDING TOWARD THE REGION FROM THE GREAT LAKES...WILL RESULT IN
DANGEROUS WIND CHILLS TONIGHT INTO SUNDAY. AS THE HIGH CRESTS OVER
THE REGION...VERY COLD AIR WILL REMAIN IN PLACE LATE SUNDAY THROUGH
MONDAY.
DISCUSSION...
SHORT TERM (TONIGHT THROUGH TUESDAY)...
GENERALLY QUIET WEATHER CONDITIONS EXPECTED INTO EARLY NEXT WEEK.
STRONG LOW OVER NEWFOUNDLAND/LABRADOR IS COMBINING WITH HIGH PRESSURE
EXTENDING FROM SOUTHERN CANADA INTO THE GREAT LAKES TO PROVIDE A
BRISK NORTHWEST FLOW ACROSS THE REGION. THIS GRADIENT REMAINS IN
PLACE WELL INTO SUNDAY. WITH INTENSE ARCTIC AIRMASS IN PLACE WITH
TEMPERATURES RANGING FROM 10 BELOW AT THE COAST TO 25 BELOW IN THE
NORTH ALONG WITH GRADIENT WILL ISSUE WIND CHILL WARNINGS FOR THE
ENTIRE CWA TONIGHT THROUGH SUNDAY MORNING. OTHERWISE MAINLY CLEAR
SKIES CAN BE EXPECTED ACROSS THE CWA TONIGHT THROUGH SUNDAY.
GRADIENT RELAXES AS HIGH PRESSURE GRADUALLY CRESTS OVER THE REGION
LATE SUNDAY AND MONDAY. AS SURFACE WINDS DECOUPLE UNDER CLEAR
SKIES...EXPECT SOME LOW TEMPERATURES TO REACH NEAR 35 BELOW ACROSS
PORTIONS OF THE NORTH SUNDAY NIGHT ALONG WITH A SLOW RECOVERY DURING
MONDAY. RIDGING SURFACE/ALOFT REMAIN IN PLACE ACROSS THE CWA MONDAY
NIGHT INTO TUESDAY. SOME HIGH LEVEL MOISTURE WORKS OVER THE TOP OF
THE RIDGE (WHICH WILL INTRODUCE INTO THE GRIDS) FOR LATER MONDAY
NIGHT AND TUESDAY. WILL KEEP CWA DRY ON TUESDAY AS NEXT SYSTEM
APPROACHING REMAINS SOUTH OF THE CWA.
LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
GFS INDICATES NEXT SYSTEM TO SLIP SOUTH OF THE REGION TUESDAY
NIGHT WITH NORTHERN EXTENT OF PRECIP SHIELD INTO OUR COASTAL WATERS.
GEM A LITTLE FARTHER NORTH SO WILL COMPROMISE AND BRING SLIGHT CHANCE
POPS AS FAR NORTH AS INTERIOR DOWNEAST. AS UPPER LOW OVER
NEWFOUNDLAND FINALLY LIFTS OUT...ENTIRE SYSTEM MOVES SOUTH OF THE
REGION. AS THIS UPPER LOW SWINGS OUT...WARM AIR ADVECTION MOVES IN
FROM THE NORTH PRODUCING A CHANCE OF SNOW DURING THE DAY ON WEDNESDAY
ACROSS NORTHERN SECTIONS. STRONG NORTHWEST FLOW WILL CONTINUE FOR THE
REMAINDER OF THE WEEK INTO THE WEEKEND.
MARINE...PRIMARLY USED GFS WINDS OVER THE COASTAL WATERS WITH WNAWAVE
FOR SEAS. AS GRADIENT TIGHTENS TONIGHT WINDS WILL INCREASE TO 20 TO
25 KTS THROUGH SUNDAY AFTERNOON SO WILL CONTINUE SCA THROUGH SUNDAY
AFTERNOON. BOTH NCEP AND ICING STUDY INDICATES HEAVY ICING FOR
TONIGHT THROUGH SUNDAY MORNING WHEN IT THEN WILL DECREASE TO MODERATE
ICING.
AVIATION...VFR CONDITIONS EXPECTED AT ALL TAF LOCATIONS DURING THE
NEXT 24 HOURS.
.CAR....WIND CHILL WARNING 1>6/10/11/15>17/29>32 TONIGHT THROUGH
SUNDAY MORNING
HEAVY FREEZING SPRAY WARNING TONIGHT THROUGH SUNDAY
SMALL CRAFT ADVISORY TONIGHT AND SUNDAY
SHORT TERM: FITZSIMMONS
AVIATION: NORTON
LONG TERM/MARINE: FOSTERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 641 AM EST SAT JAN 24 2004 MEZ001>006-010-011-015>017-029>032-241400- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU... CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN... DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH... ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS... MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN... PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE... VAN BUREN AND VANCEBORO 641 AM EST SAT JAN 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE... VERY COLD AIR WILL REMAIN ACROSS THE REGION TODAY. THE COMBINATION OF VERY COLD TEMPERATURES AND WIND WILL PRODUCE DANGEROUS WIND CHILLS ACROSS THE REGION TODAY. A WIND CHILL WARNING REMAINS IN EFFECT FOR NORTHWEST PORTIONS OF THE REGION THIS MORNING...WITH WIND CHILL ADVISORIES REMAINING IN EFFECT THIS MORNING ACROSS THE REST OF NORTHERN AND EASTERN MAINE. WIND CHILL ADVISORIES REMAIN ACROSS NORTHWEST PORTIONS OF THE REGION FOR THIS AFTERNOON. PLEASE SEE THE PRODUCT ( PWMWSWCAR ) FOR ADDITIONAL DETAILS RELATING TO THESE WIND CHILL WARNINGS/ADVISORIES. DEPENDING ON WIND SPEEDS TONIGHT...WIND CHILL WARNINGS/ADVISORIES COULD AGAIN BE NEEDED ACROSS THE REGION TONIGHT. .DAYS TWO THROUGH SEVEN... TEMPERATURES WILL REMAIN AT WELL BELOW NORMAL LEVELS SUNDAY AND MONDAY. LOW PRESSURE COULD BRING A CHANCE OF SNOW TUESDAY AND WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NORCROSS
The national radar mosaic for the moment the first event began.
10 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380537, 5380538, 5380539, 5380540, 5380541, 5380542, 5380630, 5380631, 5380632, 5380633.